Alert archive / Georgia / Freeze Warnings in 2018
Freeze Warning 11, NWS Atlanta, GA
NWS Atlanta, GA issued this freeze warning at Oct 20, 2018, 7:45 AM EDT for 4 counties in Georgia. It took effect at Oct 21, 2018, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2018, 7:45 AM EDT (11:45 UTC)
- In effect from
- Oct 21, 2018, 12:00 AM EDT
- Expired
- Oct 21, 2018, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Atlanta, GA
Counties Fannin County, GA, Gilmer County, GA, Towns County, GA, Union County, GA
The radar
The Knoxville radar (KMRX), 163 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031 WWUS72 KFFC 201145 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 745 AM EDT Sat Oct 20 2018 GAZ006>009-201945- /O.UPG.KFFC.FZ.A.0010.181021T0400Z-181021T1300Z/ /O.NEW.KFFC.FZ.W.0011.181021T0400Z-181021T1300Z/ Fannin-Gilmer-Union-Towns- 745 AM EDT Sat Oct 20 2018 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY... The National Weather Service in Peachtree City has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM EDT Sunday. * Temperatures...Lower 30s * Locations...Far northeast Georgia including Fannin, Gilmer, Towns and Union counties. * Timing...After midnight tonight through 9 AM EDT Sunday * Impacts...Freezing temperatures may damage sensitive vegetation. Windy conditions combined with the cold temperatures will make plants more vulnerable to daage. Take steps to protect plants and pets from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will damage crops and other sensitive vegetation. && $$
3 follow-up statements
551 WWUS72 KFFC 201847 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 247 PM EDT Sat Oct 20 2018 GAZ006>009-210300- /O.CON.KFFC.FZ.W.0011.181021T0400Z-181021T1300Z/ Fannin-Gilmer-Union-Towns- 247 PM EDT Sat Oct 20 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY... * Temperatures...Lower 30s * Locations...Far northeast Georgia including Fannin, Gilmer, Towns and Union counties. * Timing...After midnight tonight through 9 AM EDT Sunday * Impacts...Freezing temperatures may damage sensitive vegetation. Windy conditions combined with the cold temperatures will make plants more vulnerable to daage. Take steps to protect plants and pets from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will damage crops and other sensitive vegetation. && $$
796 WWUS72 KFFC 210002 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 802 PM EDT Sat Oct 20 2018 GAZ006>009-211300- /O.CON.KFFC.FZ.W.0011.181021T0400Z-181021T1300Z/ Fannin-Gilmer-Union-Towns- 802 PM EDT Sat Oct 20 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY... * Temperatures...Lower 30s * Locations...Far northeast Georgia including Fannin, Gilmer, Towns and Union counties. * Timing...After midnight tonight through 9 AM EDT Sunday * Impacts...Freezing temperatures may damage sensitive vegetation. Windy conditions combined with the cold temperatures will make plants more vulnerable to damage. Take steps to protect plants and pets from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will damage crops and other sensitive vegetation. && $$
929 WWUS72 KFFC 210740 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 340 AM EDT Sun Oct 21 2018 GAZ008-009-212000- /O.NEW.KFFC.FZ.W.0012.181022T0400Z-181022T1200Z/ /O.CON.KFFC.FZ.W.0011.000000T0000Z-181021T1300Z/ Union-Towns- 340 AM EDT Sun Oct 21 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO 8 AM EDT MONDAY... The National Weather Service in Peachtree City has issued a Freeze Warning, which is in effect from midnight Sunday night to 8 AM EDT Monday. This is in addition to the current freeze warning valid through 9 AM this morning. * Temperatures...Lower 30s * Locations...Far northeast Georgia including Towns and Union counties. * Timing...Through 9 AM EDT today and after midnight tonight. * Impacts...Freezing temperatures may damage sensitive vegetation. Windy conditions combined with the cold temperatures will make plants more vulnerable to damage. Take steps to protect plants and pets from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GAZ006-007-211300- /O.CON.KFFC.FZ.W.0011.000000T0000Z-181021T1300Z/ Fannin-Gilmer- 340 AM EDT Sun Oct 21 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Temperatures...Lower 30s * Locations...Far northeast Georgia including Fannin and Gilmer. * Timing...Through 9 AM EDT today. * Impacts...Freezing temperatures may damage sensitive vegetation. Windy conditions combined with the cold temperatures will make plants more vulnerable to damage. Take steps to protect plants and pets from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will damage crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Oct 20, 4:25 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Oct 20, 4:25 AM EDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 425 AM EDT Sat Oct 20 2018 .SHORT TERM /Today through Sunday/... Primary concern in the short term period is showers and potentially convection that will develop today along/ahead of a cold front as it moves south across the state. Light rain already falling across far northwest corner. Also seeing some convection over southeast AL this morning in area of weak instability and warm advection, though very little total lightning being detected. While SPC general thunder does not extended into CWA, most guidance indicating will see 500- 1000 J/kg MLCAPE this afternoon over middle GA. Have added thunder to Wx grids in this area. Storms should not be severe but could be strong with small hail and gusty winds possible. Front and precip pushes quickly out of CWA by 10 pm tonight. NW winds will pick up with strong CAA and subsidence. Temps a bit colder from 00Z guidance than what was seen this time last night and a few spots progged to go below freezing in valley areas of far NE GA. Have issued freeze watch for late tonight and Sunday morning. Unusual to see freezing temps with strong winds after fropa this time of year. Typically, coldest morning temps occur with calm winds about 12-24 hours after fropa. The combination of strong winds and freezing temps, known as a desiccating wind, could result in increased risk for damage to sensitive plants and agriculture. Will need to upgrade this watch to a warning as soon as confidence increases. Sunday will be dry and very cool with deep blue skies from exceedingly low mean rh aloft. Max temps will average 10 to 15 degrees below normal. SNELSON .LONG TERM /Sunday Night through Friday/... High pressure will transition over the Carolinas as the long term period begins remaining the dominant feature for the local area. Will see some moderation of the airmass during this process although with guidance indicating temps coming up just short of the freezing mark for the NE higher elevations. That said, temps continue to trend colder so will need to monitor closely for any needed freeze watches or warnings with subsequent forecasts. Return flow not nearly as strong among the long term models with this latest run for the Tuesday/Wednesday time period. In fact, have been able to keep forecast area pop free for this time period with this latest forecast. Continued moderation anticipated as we go to a largely zonal flow aloft with lows only in the 40s and 50s for Wed and Thu mornings. For Thu and Fri, ECMWF had been the more aggressive model in forming low to the south and spreading moisture rapidly across the area. Latest run looks like it has fallen in line more with the GFS and holds off significant precip until late in the week. May tweak pops one additional time to reflect this latest run of the ECMWF. With rain and strong upper level trough, temps will struggle to get out of the 50s next Saturday. Deese && .AVIATION... 06Z Update... MVFR cigs moving into north GA airports as expected and could still drop to IFR by 10Z. Cigs will remain in place with isolated -SHRA and plenty of moisture. Showers should increase in coverage by afternoon so have added TEMPO -SHRA to north GA TAFs and -TSRA to KCSG and KMCN TAFs, where sufficient instability and coverage will be present. Front should push clouds and precip out of north GA by 20Z and middle GA by 22Z. SW sfc winds will become NW to WNW this afternoon and increase to 8-11kts after 18Z and increase to 10-14kts with gusts to 22kts after 00Z. //ATL Confidence...06Z Update... Medium confidence in cloud height timing and likelihood this morning. Low-Medium confidence in SHRA/TSRA coverage this afternoon. High confidence in all other elements. SNELSON && .PRELIMINARY POINT TEMPS/POPS... Athens 72 41 62 39 / 30 5 0 0 Atlanta 70 42 61 41 / 50 5 0 0 Blairsville 61 33 56 34 / 60 5 0 0 Cartersville 65 39 59 37 / 60 5 0 0 Columbus 78 46 66 43 / 50 10 0 0 Gainesville 67 40 61 40 / 40 5 0 0 Macon 78 46 64 40 / 50 10 0 0 Rome 66 39 59 36 / 70 5 0 0 Peachtree City 71 41 63 38 / 50 5 0 0 Vidalia 84 51 65 44 / 40 20 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Sunday morning for the following zones: Fannin...Gilmer...Towns...Union. && SHORT TERM...SNELSON LONG TERM....Deese AVIATION...SNELSON
Hazardous weather outlook, Oct 20, 4:42 AM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 442 AM EDT Sat Oct 20 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-210845- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 442 AM EDT Sat Oct 20 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... ...Freeze Watch In Effect Tonight Through Sunday Morning For Far Northeast Georgia... Showers and isolated thunderstorms will affect portions of Central Georgia this morning. More substantial activity will develop later this afternoon ahead of a cold front. Isolated strong storms will be possible along and south of a Columbus to Macon line with gusty winds, small hail, and cloud to ground lightning the primary concerns. Behind the cold front, much colder temperatures will filter in to the area Saturday night. As we approach Sunday morning, temperatures in far Northeast Georgia will fall to around freezing for the first time this season. In addition to the cold temperatures, winds will increase as well, mainly in the higher elevations where speeds will be around 20 mph with higher gusts. Conditions will be monitored for possible wind advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 3:04 AM EDT | Freeze Watch | FFC | Fannin, Gilmer, Towns, Union | 5 hr |
| Oct 20, 4:18 PM EDT | Special Weather Statement | FFC | Laurens | 27 min |
Nearby
Freeze Warnings in Georgia, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.